Hail, Montague
- When
- May 15, 4:08 PM CST to 4:11 PM CST
- Where
- Montague County, Ringgold
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -97.950
A Montague County sheriff deputy reported golf ball sized hail in Ringgold.
A tornado and severe weather outbreak occurred on the afternoon and evening hours of May 15th. Nineteen tornadoes occurred, including one EF-4 and one EF-3.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A tornado and severe weather outbreak occurred on the afternoon and evening hours of May 15th. Nineteen tornadoes occurred, including one EF-4 and one EF-3. Six fatalities occurred in the city of Granbury, TX. These fatalities were the first in the Fort Worth county warning area since 2006. An additional 54 people were injured by the various tornadoes during the evening of May 15th. A number of homes, 171, suffered major damaged or were destroyed. An additional 513 homes suffered minor damage or were somehow affected.
During the afternoon of May 15th, a vigorous upper level low moved slowly southeast from the panhandle of Texas into the Red River Valley. A dry line strengthened throughout the day, triggering thunderstorms between Bowie and the DFW metroplex. As the upper storm moved slowly east and southeast, several supercell thunderstorms developed, and most of them produced tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 2:42 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 342 PM CDT WED MAY 15 2013 .DISCUSSION... THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN OKLAHOMA AND ADJACENT PORTIONS OF NORTH TEXAS ON THE SOUTHEAST SIDE OF AN UPPER LOW. SOME OF THE ACTIVITY ON OUR SIDE OF THE RED RIVER MAY POSE A HAIL THREAT THE REMAINDER OF THE AFTERNOON. IN SUNNY AREAS FROM SAN ANGELO TO ABILENE TO WICHITA FALLS... TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. A DRYLINE IS WELL WEST...MAINTAINING 60+ DEW POINTS ACROSS THIS AREA. WHATEVER MINIMAL CAP REMAINS THERE WILL LIKELY ERODE WITH ADDITIONAL SURFACE HEATING AND LARGE-SCALE LIFT...RESULTING IN CONVECTIVE INITIATION WELL AHEAD OF THE DRYLINE. WITH CONSIDERABLE INSTABILITY...CYCLONIC SHEAR...AND STRONG LAPSE RATES ALOFT... THE STORM MODE WILL FAVOR RAPIDLY DEVELOPING SUPERCELLS PRODUCING LARGE HAIL. SURFACE CYCLOGENESIS IS BEING INDUCED IN THE WAKE OF THE EXITING UPPER LOW ACROSS THE HIGH PLAINS OF WEST TEXAS. AS THE CONVECTION DEVELOPS LATE THIS AFTERNOON...THE SURFACE WINDS SHOULD BEGIN BACKING IN RESPONSE TO THE SURFACE LOW AND ANY RESULTING DRYLINE BULGE. THE INCREASING EASTERLY COMPONENT IN THE SURFACE WINDS WILL ENHANCE THE CYCLONIC SHEAR...PARTICULARLY IN THE LOW-LEVELS...ENHANCING THE TORNADO THREAT WITH ANY ISOLATED SUPERCELLS. THIS ACTIVITY MAY IMPACT WESTERN ZONES BEFORE SUNSET. THE ONGOING CONVECTION IS RACING TO THE NORTHEAST. BUT AS THE UPPER LOW CONTINUES TO DRIFT NORTHEASTWARD ACROSS OKLAHOMA...THE FLOW ALOFT ABOVE WESTERN ZONES WILL VEER MARKEDLY. THIS WILL FURTHER ENHANCE THE DIRECTIONAL SHEAR ASSOCIATED WITH THE CYCLONE... AND INCREASE THE POTENTIAL FOR NEW DEVELOPMENT TO MOVE SOUTHEAST INTO NORTH TEXAS THIS EVENING. THE FLOW MIGHT SUGGEST THE STORMS WOULD THEN SWING NORTHEASTWARD INTO NORTHEAST TEXAS OVERNIGHT. BUT IF THE CONVECTION CAN CONGEAL INTO AN MCS IN OUR NORTHWESTERN ZONES AND GENERATE A WELL DEFINED COLD POOL...IT WOULD LIKELY CONTINUE SURGING SOUTHEASTWARD DEEP INTO THE CWA TONIGHT...FED BY A SOUTHERLY LLJ OF 30-40KTS. ALTHOUGH A TORNADO THREAT MAY PERSIST INTO THE EVENING HOURS...SUCH A CONVECTIVE COMPLEX WOULD LIKELY TRANSITION INTO A SIGNIFICANT WIND EVENT. THE SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT WILL COVER BOTH THE HAIL THREAT EARLY AND THE DAMAGING WIND THREAT LATER THIS EVENING. THE MAIN TIME FRAME FOR IMPACTS IN THE DALLAS/FORT WORTH METROPLEX WILL BE 9 PM TO 2 AM CDT. THE CONVECTION WILL COME TO AN END ON THURSDAY AS THE LOW EXITS THE REGION. MID AND UPPER RIDGING WILL PASS THROUGH ON FRIDAY... PROVIDING A BRIEF RESPITE BEFORE THE NEXT TROUGH APPROACHES ON SATURDAY. A DRYLINE MAY DEVELOP IN WEST TEXAS...ANY CONVECTION ALONG WHICH MAY REACH OUR WESTERN ZONES. EXTENDED GUIDANCE IS DIVERGING ON THE EVOLUTION OF THE UPPER TROUGH NEXT WEEK. WILL CONTINUE TO KEEP THE ASSOCIATED SURFACE FRONT FROM ENTERING THE CWA...BUT MAINTAIN SOME LOW-END RAIN CHANCES. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 66 83 70 89 71 / 60 20 10 5 10 WACO, TX 68 85 71 90 72 / 40 10 10 10 5 PARIS, TX 63 76 66 82 68 / 70 30 10 10 10 DENTON, TX 66 83 69 89 70 / 70 20 10 5 10 MCKINNEY, TX 66 80 68 86 69 / 70 30 10 10 10 DALLAS, TX 67 83 70 89 72 / 60 20 10 5 10 TERRELL, TX 65 80 68 86 70 / 60 20 10 10 10 CORSICANA, TX 65 82 69 87 70 / 40 20 10 5 5 TEMPLE, TX 67 86 70 89 71 / 30 10 10 10 0 MINERAL WELLS, TX 66 86 67 94 69 / 60 20 10 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 357 PM CDT WED MAY 15 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161115- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 357 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL TEXAS THROUGH TONIGHT. SOME OF THE STORMS WILL BE SEVERE PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. A FEW TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE I-35 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL LINGER THURSDAY MORNING ACROSS MUCH OF NORTH AND CENTRAL TEXAS AND WILL EXIT THE REGION TO THE NORTHEAST THURSDAY AFTERNOON. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN WEST OF A LAMPASAS TO BOWIE LINE SATURDAY AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE SUNDAY AND AGAIN MONDAY NIGHT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY NORTHWEST OF A GOLDTHWAITE... FORT WORTH...SHERMAN LINE THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REST OF NORTH TEXAS LATE EVENING INTO THE OVERNIGHT HOURS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT WED MAY 15 2013
TXZ091-152015-
MONTAGUE TX-
246 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
MONTAGUE COUNTY
AT 246 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BOWIE...MOVING NORTHEAST AT
35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE AND ST. JO.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3372 9749 3370 9749 3345 9766 3353 9787
3384 9768
TIME...MOT...LOC 1946Z 213DEG 31KT 3354 9774
82/JLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
247 PM CDT WED MAY 15 2013
TXZ107-152015-
HOPKINS TX-
247 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN HOPKINS COUNTY
AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF SULPHUR SPRINGS...MOVING
NORTHEAST AT 45 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CUMBY AND COOPER LAKE PARK
SOUTH SULPHUR.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3298 9576 3298 9586 3322 9586 3326 9579
3330 9575 3330 9568 3336 9559 3335 9556
3336 9554 3335 9553 3335 9550
TIME...MOT...LOC 1947Z 206DEG 40KT 3304 9579SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT WED MAY 15 2013
TXZ091-152230-
MONTAGUE TX-
500 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF NOCONA...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE RINGGOLD AND NOCONA.
NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3386 9755 3367 9798 3389 9798 3389 9794
3386 9788 3386 9785 3392 9779 3395 9772
3399 9769 3400 9767
TIME...MOT...LOC 2200Z 225DEG 25KT 3380 9792
82/JLDThe Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
22 hail, 20 tornado, 7 thunderstorm wind. Local standard time, as filed.
A Montague County sheriff deputy reported golf ball sized hail in Ringgold.
A Montague County sheriff deputy reported hail grew to baseball sized hail. Golf ball sized hail was also covering the ground.
NWS survey crews determined a tornado caused EF-0 damage to a ranch near Belcherville, Texas.
Trained spotters reported ping pong ball sized hail at the Mineral Wells airport.
The Mills County Emergency Manager and local storm spotters observed a tornado. The tornado occurred in open land and did minimal damage to trees.
Trained spotters reported the hail decreased to half dollar sized.
Trained spotters reported the hail grew to the size of golf balls.
Trained spotters reported grapefruit sized hail in the city of Mineral Wells.
Morgan Mill Fire Department reported ping pong ball hail in the city of Morgan Mill.
Trained spotters reported hail to the size of golf balls in Millsap.
Trained spotters reported golf ball sized hail in the city of Priddy.
Off duty NWS meteorologists observed a tornado to the west of Millsap. The tornado first began in far eastern Palo Pinto County before moving to the southeast.
National Weather Service storm survey crews determined a tornado occurred in the Nocona Lake Estates on the west side of Lake Nocona. The tornado first occurred in open fields, before moving northeast toward the lake. The tornado caused damage to several homes and several open lots, before curving sharply to the northwest, producing EF-1 damage to several manufactured homes.
A storm survey crew determined EF-1 damage occurred near Lake Amon Carter. Several houses were damaged, and a golf course clubhouse was heavily damaged.
Trained spotters estimated a wind gust to 65 mph outside of Millsap. Tree limbs were blown down and a few sheds lost their roofs.
Trained spotters reported hail to the size of baseballs in the city of Caradan.
Off duty NWS employees observed a tornado as it moved across the southern portions of the city. Several homes, power lines, and barns were damaged.
Trained spotters reported golf ball sized hail to the west of Weatherford.
Trained spotters reported golf ball sized hail, just south of Indian Gap.
Broadcast media chasers captured video of a tornado approximately 11 miles northwest of St. Jo. This tornado produced EF0 damage to trees and one home.
Baseball sized hail was reported near Alvord.
Off duty NWS employees observed a tornado near the Brock exit on I-20. This was the third in a series of tornadoes in and around Millsap. Damage was contained to open fields.
Trained spotters observed a brief tornado northeast of Alvord.
Trained spotters reported golf ball sized hail moving closer to Weatherford.
Nickel sized hail fell near the intersection of FM221 and CR2005.
Golfball sized hail was reported near the Granbury High School.
National Weather Service storm survey crew determined a tornado caused EF-0 damage to homes, trees, and barns in the Tin Top community.
The hail grew to the size of baseballs. Also, winds in excess of 50 mph were reported near the Granbury High School.
National Weather Service crews surveyed the damage from the Granbury tornado. The tornado first occurred on the west bank of Lake Granbury / Brazos River. The tornado crossed the lake heading east, towards Davis Road. On the east side of the lake, the tornado damaged several power lines and trees, before hitting the American Legion hall on Davis Road.
The tornado then took much more of a northerly track through the Rancho Brazos subdivision. This subdivision was severely damaged, with 97 of the 110 homes suffering at least minor damage. Four homes suffered EF-4 damage, and ten others had EF-3 damage. The vast majority of the subdivision had evidence of EF-1 or EF-2 damage. Six individuals lost their lives in this subdivision as a direct result of the tornado. All six were in mobile homes at the time.
Moving north from the Rancho Brazos subdivision, the tornado dissipated approximately one mile to the north-northeast of the area that suffered the most damage.
Trained spotters observed a brief tornado well south of Annetta South, in Parker County.
Trained spotters reported golf ball sized hail.
National Weather Service survey crew determined a tornado caused EF-0 and EF-1 damage in the Pecan Plantation community. The tornado began in Hood County, before moving across the Brazos into Johnson County.
National Weather Service survey crew determined a tornado caused EF-0 and EF-1 damage in the Pecan Plantation community. The tornado began in Hood County, before moving across the Brazos into Johnson County.
Trained spotters reported baseball sized hail near Shive.
Skylights and roofs were damaged at Acton Middle School, northwest of downtown Acton. A tennis court fence, wind screen, and portable bleachers were damaged as well.
The Cooke County Emergency Manager and a Cooke County Commissioner reported several large trees were blown down. The tree damage was concentrated in the southern third of the county, along or near County Roads 337, 328 and 348. One mobile home in the same area suffered severe damage.
Trained spotters observed a tornado northwest of Cresson. Damage was minimal, limited to a billboard and a few farm buildings.
The DFW ASOS recorded a 51 knot wind gust.
The Hamilton County Emergency Manager observed two nearly simultaneous tornadoes just north of Evant. This was the northernmost tornado of the two.
The Hamilton County Emergency Manager observed two nearly simultaneous tornadoes just north of Evant. This was the easternmost tornado of the two.
The Johnson County Emergency Manager relayed a report of golf ball sized hail in Cleburne.
Trained storm spotters observed a nearly mile wide tornado to the southwest of the city of Cleburne. NWS storm survey crew determined this tornado produced EF-3 damage on the east side of Lake Pat Cleburne. The path of the tornado was erratic, moving initially north, then northeast, then north again.
Trained spotters estimated 80 mph winds at the Cleburne hospital.
National Weather Service storm survey crews determined a tornado produced EF-0 damage to the south and east of Cleburne.
Golf ball sized hail was reported by a homeowner near Eagle Mountain Lake.
The Hamilton AWOS recorded a 51 knot wind gust.
The Johnson County Emergency Manager reported golf ball sized hail in the city of Covington.
Thunderstorm winds cause damage to buildings in Kennedale. Storage units had damage to doors and walls, while one building lost a roof.
National Weather Service storm survey crews determined a tornado produced EF-1 damage to downtown Ennis, before continuing to move northeast.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Hood | 2013-05-15 | 61 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hood | 2013-05-15 | 81 | Female | Mobile/Trailer Home | Direct |
| Tornado, Hood | 2013-05-15 | 34 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hood | 2013-05-15 | 81 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hood | 2013-05-15 | 69 | Male | Mobile/Trailer Home | Direct |
| Tornado, Hood | 2013-05-15 | 63 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445017, 445018, 443198, 445019, 443091, 445020, 445021, 445022, 445024, 445025, 445031, 443199, 443200, 443201, 445016, 445032, 443203, 445033, 445035, 444349, 445026, 443340, 443342, 445034, 445036, 445039, 443345, 445040, 443090, 443349, 445037, 443350, 443351, 445038, 451775, 451823, 443352, 445013, 443354, 443355, and more.